Legs, lower back, neck pains. What's happening to me?
November 21, 2006 6:49 AM   Subscribe

Since Saturday, my lower back and legs have been in a lot of pain.

The pain is making my legs weak. Both of my legs and my lower back feel weirdly sore. My neck also hurts, as though I've had whiplash. I can feel two swollen lymphnodes on the sides of my neck.

I'm finding that the pain it's not so bad in the morning, but in the late afternoon, it just hits again. I've been trying to ease the leg pain by lying down, but it doesn't help. Ibuprofen isn't helping either.

I was on Lamictal (100 mgs), which I cut out once I saw the body rash. The rash is nearly gone, but the pain in my legs, lower back and neck aren't gone yet.

My GP isn't available this week. I'll see my psychiatrist on Friday. In the meantime, should I go to the emergency room?
posted by onepapertiger to Health & Fitness (14 answers total)
 
Yes, you should at least go to urgent care. Back pain combined with leg weakness combined with swollen nodes would scare me to the doctor right away.
posted by DieHipsterDie at 6:56 AM on November 21, 2006


I'm not sure what Lamictal is, but I have a good friend who had a severe reaction to an SSRI drug and had nearly identical symptoms to what you're describing. She went to the emergency room, and was told that she could have experienced seizures and possibly brain damage if she hadn't come in sooner. Go! Now!
posted by croutonsupafreak at 6:59 AM on November 21, 2006


I'm not a doctor - but I think you should get to an ER or urgent care. It's better to be safe than sorry. (I'm not a "rush to the doctor/ER" type of person.)
posted by KAS at 7:04 AM on November 21, 2006


Some of these symptoms sound like the same symptoms my girlfriend had prior to her getting diagnosed with lymphoma, but this could be just about anything. Go to the ER immediately.
posted by arimathea at 7:16 AM on November 21, 2006


What is the most important information I should know about Lamictal? In rare cases, Lamictal has been associated with severe and/or life-threatening rashes and hypersensitivity reactions. Seek emergency medical attention or contact your doctor immediately if you develop any skin rash; fever; hives; swelling of the lips, tongue, or face; sores in the mouth or around the eyes; or swollen lymph glands....

See someone, and do it soon. Perhaps a medi-center would be cheaper than the emergency room. In any event contact your doctor. If your doctor is not available there should be another doctor covering who can call you back and advise you what to do next.
posted by caddis at 8:07 AM on November 21, 2006


Go to a doctor now. Go to a doctor now. Go to a doctor now.

There is this thing called exfoliative dermatitis. It is a possible -- rare, but possible -- side effect of Lamictal. It starts with what they call "constitutional symptoms" and a rash. Constitutional symptoms are a lot like the flu -- aches, fever, swollen glands, general feeling of crappyness.

And then all of your skin falls off. I'm not joking.

So yes, emergency room. I hope you're absolutely fine, and it's just a rash and a flu.
posted by jennyjenny at 10:10 AM on November 21, 2006


Kernig's sign of acute meningitis.
Brudzinski's sign of acute meningitis.

GW Hospital E/R would be a good place to get this evaluated.
posted by ikkyu2 at 10:42 AM on November 21, 2006


What you need to do is get a hold of your psychiatrist so he can talk you through this. You can just stop the medication, and the side effects will take a day or a couple to go away. Lamictal can be used to treat people with Lennox-Gastaut syndrome which affects the coordination of mental and muscular activity. The first time I was on it I felt a lot of body aches and felt clumsy, but the aches went away in a week. Yours sound more extreme but not life threatening.

I've been on and off Lamictal 3 times and have had to deal with an immense number of side effects from the drug, so I've done a lot of research. This drug has a lot of side effects so is really not for everyone. This does not sound like The Rash that has been notes int his thread, nor would it be like anything experienced on an SSRI since it's not an SSRI. But it does have extreme side effects.

If you have an other questions about my experience, or need any more references to good Lamictal sites, please feel free to email me.
posted by scazza at 12:55 PM on November 21, 2006


By the way, The Rash is what can kill you, and so despite how bad the side effects can get they are still side effects and can be stopped by stopping the medication. So unless you're getting blisters, calm down, you're going to be fine.

I just had one concern, when on a medication that is this dangerous, the prescribing doctor should be available by phone at all times (even if it's a machine and s/he calls you back in half an hour). Please make sure that you have a good phone relationship with your shrink.
posted by scazza at 1:00 PM on November 21, 2006


You can just stop the medication, and the side effects will take a day or a couple to go away.

No.

The Rash is what can kill you

Or the hepatic failure, or the bone marrow suppression, or the chemical meningitis.

Come on. Spouting your damn fool head off when it's a javascript question is one thing, but this is someone's life.
posted by ikkyu2 at 11:03 PM on November 21, 2006


I have to agree with ikkyu2. There are very many medical reasons why this could be extremely serious. Telling someone to stop their medicine and ignore it is basically irresponsible, especially when ignoring some of the bad things, meningitis or bad Lamicatal reaction, can be fatal. Hopefully, onepapertiger consulted a doctor about this even before scazza made this dangerous comment. Hopefully, it is nothing. Hopefully, all is well. Nevertheless, this is certainly not the kind of thing to ignore and see if it just gets better on its own. Well, it might, but then you are on a slab. I don't know... when a neurologist comments that this could be something life threatening and then someone who doesn't even play a doctor on tv steps in and tells you to stop the medicine, and the worrying....not good.
posted by caddis at 11:18 PM on November 21, 2006


Thank you for all of your replies. I went to the doc who has experience with lamictal rashes and he's put me on a steroid/antihistamine combo. The rash is clearing up really beautifully and no more leg pains!

I'm unhappy that this means that I can't take Lamictal anymore. I was really happy with it.
posted by onepapertiger at 4:49 PM on November 24, 2006


Thank God.

Casual readers probably have no idea how worrisome these kinds of questions are to me. I'm glad you're feeling better.
posted by ikkyu2 at 10:36 PM on November 24, 2006


I've been worrying, too. I'm glad you're OK.
posted by croutonsupafreak at 4:38 PM on November 25, 2006


« Older Fa ra ra ra ra, ra ra ra ra.   |   Who will insure the middle-aged? Newer »
This thread is closed to new comments.